Dumping syndrome is a condition that can develop after surgery to remove all or part of your stomach or after surgery to bypass your stomach to help you lose weight. Also called rapid gastric emptying, dumping syndrome occurs when food, especially sugar, moves from your stomach into your small bowel too quickly.

Most people with dumping syndrome develop signs and symptoms, such as abdominal cramps and diarrhea, 10 to 30 minutes after eating. Other people have symptoms one to three hours after eating, and still others have both early and late symptoms.

Generally, you can help prevent dumping syndrome by changing your diet after surgery. Changes might include eating smaller meals and limiting high-sugar foods. In more-serious cases of dumping syndrome, you may need medications or surgery.

Signs and symptoms of dumping syndrome generally occur right after eating, especially after a meal rich in table sugar (sucrose) or fruit sugar (fructose). Signs and symptoms might include:

  • Nausea
  • Vomiting
  • Abdominal cramps
  • Diarrhea
  • Flushing
  • Dizziness, lightheadedness
  • Rapid heart rate

Late dumping signs and symptoms, which occur one to three hours after eating, are due to your body releasing large amounts of insulin to absorb the large amount of sugars entering your small intestine after you eat a high-sugar meal. The result is low blood sugar.

Signs and symptoms of late dumping can include:

  • Sweating
  • Hunger
  • Fatigue
  • Dizziness, lightheadedness
  • Weakness
  • Rapid heart rate

Some people have both early and late signs and symptoms. Some people develop dumping syndrome years after surgery.

When to see a doctor

Contact your doctor if any of the following apply to you.

  • You develop signs and symptoms that might be due to dumping syndrome, even if you haven't had surgery.
  • Your symptoms are not controlled by dietary changes.
  • You are losing large amounts of weight due to dumping syndrome. Your doctor may refer you to a registered dietitian to help you create an eating plan.

In dumping syndrome, food and gastric juices from your stomach move to your small intestine in an uncontrolled, abnormally fast manner. This is most often related to changes in your stomach associated with surgery.

Dumping syndrome can occur after any stomach operation or removal of the esophagus (esophagectomy). Gastric bypass surgery for weight loss is the most common cause today.

Surgery that alters your stomach can increase your risk of dumping syndrome. These surgeries are most commonly performed to treat obesity, but are also  part of treatment for stomach cancer and other conditions. These surgeries include:

  • Gastrectomy, in which a portion or all of your stomach is removed.
  • Gastric bypass surgery (Roux-en-Y operation), which is performed to treat morbid obesity. It surgically creates a stomach pouch smaller than the stomach, meaning you're no longer able to eat as much as you once did. It connects the small intestine to this pouch in the form of a gastrojejunostomy.
  • Esophagectomy, where all or part of the tube between the mouth and the stomach is removed.

If you have signs and symptoms of dumping syndrome, you're likely to first see your family doctor or a general practitioner. You may then be referred to a doctor who specializes in treating digestive system disorders (gastroenterologist).

Here's some information to help you get ready for your appointment.

What you can do

  • Be aware of pre-appointment restrictions. When you make the appointment, ask if there's anything you need to do beforehand, such as restrict your diet.
  • Write down your symptoms, including any that may seem unrelated to the reason for which you scheduled the appointment.
  • Write down key personal information, including major stresses or recent life changes.
  • List all medications, vitamins or supplements you take.
  • Take a family member or friend along to help you remember everything.
  • Bring your medical records about past treatment, especially stomach surgery.
  • Write down questions to ask your doctor.

Questions to ask your doctor

For dumping syndrome, some basic questions to ask your doctor include:

  • What is likely causing my symptoms?
  • What are other possible causes?
  • What tests do I need?
  • What is the best course of action?
  • Should I see a dietitian?
  • I have these other health conditions. How can I best manage them together?
  • Should I see a specialist?
  • Are there brochures or other printed material that I can take? What websites do you recommend?

Don't hesitate to ask other questions.

What to expect from your doctor

Your doctor is likely to ask you questions, including:

  • Have you had stomach surgery, and if so, what kind?
  • When did your symptoms begin?
  • Have your symptoms been continuous or occasional?
  • How long after eating do your symptoms begin?
  • Do certain foods make your symptoms worse?
  • How severe are your symptoms?
  • What, if anything, seems to improve your symptoms?
  • What, if anything, appears to worsen your symptoms?

Your doctor may use some of the following methods to determine if you have dumping syndrome.

  • Medical history and evaluation. Your doctor can often diagnose dumping syndrome by taking a medical history, particularly if you've had stomach surgery, and evaluating your signs and symptoms.
  • Blood sugar test. Because low blood sugar is sometimes associated with dumping syndrome, your doctor may order a test (oral glucose tolerance test) to measure your blood sugar level at the peak time of your symptoms to help confirm the diagnosis.
  • Gastric emptying test. A radioactive material is added to food to measure how quickly food moves through your stomach.

Early dumping syndrome is likely to resolve on its own within three months. In the meantime, there's a good chance that diet changes will ease your symptoms. If not, your doctor may recommend medications or surgery.


For people with severe signs and symptoms unrelieved by dietary changes, doctors prescribe octreotide (Sandostatin) in rare cases. This anti-diarrheal drug, taken by injection under your skin (subcutaneously), can slow the emptying of food into the intestine. Possible side effects include nausea, vomiting and stomach upset.

Talk with your doctor about the proper way to self-administer the drug.


Doctors use a number of surgical procedures to treat difficult cases of dumping syndrome that are resistant to more conservative approaches. Most of these operations are reconstructive techniques, such as reconstructing the pylorus, or they're intended to reverse gastric bypass surgery.

Here are some dietary strategies that can help maintain good nutrition and minimize your symptoms.

  • Eat smaller meals. Try eating five or six small meals a day rather than three larger ones.
  • Avoid fluids with meals. Drink liquids only between meals. Avoid liquids for a half-hour before eating and a half-hour after eating.
  • Change your diet. Eat more protein — meat, poultry, creamy peanut butter and fish — and complex carbohydrates — oatmeal and other whole-grain foods high in fiber. Limit high-sugar foods, such as candy, table sugar, syrup, sodas and juices.

    The natural sugar in dairy products (lactose) might worsen your symptoms. Try small amounts at first, or eliminate them if you think they're causing problems. You might want to see a registered dietitian for more advice about what to eat.

  • Chew well. Chewing food thoroughly before you swallow can aid digestion.
  • Sit upright after eating. Don't lie down for 30 to 60 minutes after you eat.
  • Increase fiber intake. Psyllium, guar gum and pectin in food or supplements can delay the absorption of carbohydrates in the small intestine.
  • Check with your doctor about drinking alcohol.
  • Consume adequate vitamins, iron and calcium. These can sometimes become depleted following stomach surgery. Talk to your doctor or dietician about whether you need supplements.

Some people use supplements such as pectin, guar gum, black psyllium and blond psyllium to thicken the digestive contents and slow its progress through the intestines. If you decide to try a supplement, discuss it with your doctor to learn about any potential side effects or interactions with other medications you're taking.

June 10, 2015